Probable Sulbactam/Ampicillin–Associated Prolonged Cholestasis

Seyfettin Köklü, Aydın Şeref Köksal, Mehmet Asıl, Halil Kıyıcı, Şahin Çoban, Mehmet Arhan

Annals of Pharmacotherapy · 2004 · 17 citations · 9 references

Concepts

Abstract

OBJECTIVE: To present a single case of sulbactam/ampicillin-induced chronic cholestasis and a literature review of antibiotic-associated chronic cholestasis. CASE SUMMARY: A 74-year-old man with Hodgkin's disease in remission developed severe and prolonged cholestasis after treatment with sulbactam/ampicillin 750 mg twice daily for 7 days. All other etiologies, including Hodgkin's disease, were appropriately ruled out and the cholestasis was ascribed to sulbactam/ampicillin treatment. The patient improved gradually and became asymptomatic 7 months after the last dose of sulbactam/ampicillin. According to the Naranjo probability scale, sulbactam/ampicillin was the probable cause of the cholestasis. DISCUSSION: Ampicillin, a semisynthetic penicillin, has rarely been associated with hepatic injury when used alone. Hepatocellular and acute cholestatic injury due to ampicillin have been described. Cholestasis secondary to sulbactam/ampicillin use has not been previously reported. CONCLUSIONS: Sulbactam/ampicillin, one of the most widely used antibiotics, may cause chronic cholestatic hepatitis. Clinicians should be aware of this adverse affect and consider it during diagnostic workup of liver injury.

References

9